Skip to main content
Log in

Accuracy of the SMC\({}^{\prime}\) Approximation of Structured Coalescent

  • Published:
Lobachevskii Journal of Mathematics Aims and scope Submit manuscript

Abstract

Coalescent with recombination is one of the most important population models in population genetics. This model is very efficient for simulating realistic genealogies and genetic data. But due the complexity of its state space, in particular due to the combinatorial reasons, the inference under this model is computationally intensive and often infeasible. The Sequential Markovian Coalescent (SMC), and its modification SMC\({}^{\prime}\), are approximations to the full coalescent with recombination. Many methods use SMC for inference purposes, often by applying Hidden Markov Model framework. It was shown that SMC\({}^{\prime}\) is a very accurate approximation of the coalescent with recombination in the case of a panmictic population. But in reality population histories are much more complex, in particular due to migrations. Here we investigate the accuracy of the SMC\({}^{\prime}\) approximation in case of structured coalescent with recombination, more precisely in case of two populations with continuous symmetric migration between them.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

REFERENCES

  1. G. A. T. McVean and N. J. Cardin, ‘‘Approximating the coalescent with recombination,’’ Phil. Trans. R. Soc. London, Ser. B 360 (1459), 1387–1393 (2005). https://doi.org/10.1098/rstb.2005.1673

    Article  Google Scholar 

  2. P. Marjoram and J. D. Wall, ‘‘Fast ‘coalescent’ simulation,’’ BMC Genet. 7, 16 (2006). https://doi.org/10.1186/1471-2156-7-16

    Article  Google Scholar 

  3. S. Sheehan, K. Harris, and Y. S. Song, ‘‘Estimating variable effective population sizes from multiple genomes: A sequentially Markov conditional sampling distribution approach,’’ Genetics 194, 647–662 (2013). https://doi.org/10.1534/genetics.112.149096

    Article  Google Scholar 

  4. H. Li and R. Durbin, ‘‘Inference of human population history from individual whole-genome sequences,’’ Nature (London, U.K.) 475 (7357), 493–496 (2011). https://doi.org/10.1038/nature10231

    Article  Google Scholar 

  5. S. Schiffels and R. Durbin, ‘‘Inferring human population size and separation history from multiple genome sequences,’’ Nat. Genet. 46, 919–25 (2014). https://doi.org/10.1038/ng.3015

    Article  Google Scholar 

  6. R. R. Hudson, ‘‘Properties of a neutral allele model with intragenic recombination,’’ Theor. Populat. Biol. 23, 183–201 (1983). https://doi.org/10.1016/0040-5809(83)90013-8

    Article  MATH  Google Scholar 

  7. V. Shchur, D. Y. C. Brandt, A. Ilina, and R. Nielsen, ‘‘Estimating population split times and migration rates from historical effective population sizes,’’ bioRxiv (2022). https://doi.org/10.1101/2022.06.17.496540

  8. J. F. C. Kingman, ‘‘On the genealogy of large populations,’’ J. Appl. Prob. 19, 27–43 (1982).

    Article  MathSciNet  MATH  Google Scholar 

  9. P. R. Wilton, Sh. Carmi, and A. Hobolth, ‘‘The SMC\({}^{\prime}\) is a highly accurate approximation to the ancestral recombination graph,’’ Genetics 200, 343–355 (2015). https://doi.org/10.1534/genetics.114.173898

    Article  Google Scholar 

  10. M. Liang, M. Shishkin, A. Mikhailova, V. Shchur, and R. Nielsen, ‘‘Estimating the timing of multiple admixture events using 3-locus linkage disequilibrium,’’ PLoS Genet. 18 (7), 1–17 (2022). https://doi.org/10.1371/journal.pgen.1010281

    Article  Google Scholar 

Download references

Funding

The article was prepared within the framework of the HSE University Basic Research Program.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to V. Shchur.

Additional information

(Submitted by A. M. Elizarov)

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Shchur, V. Accuracy of the SMC\({}^{\prime}\) Approximation of Structured Coalescent. Lobachevskii J Math 43, 3626–3630 (2022). https://doi.org/10.1134/S1995080222150264

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1134/S1995080222150264

Keywords:

Navigation